Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from liver cirrhosis. Reached Grade3. Taking laxative. No motions, no control over bladder. Hospitalize?

my father in law has liver cirrhosis . he is currently based in patna, bihar. his condition is gradually deteriorating with the doctors saying that he has reached grade 3. wbc count is 3500; haemoglobin- 6.9;plateletes- 1.2 lacs; urea-normal;sodium-134;potassium-3.8;chloride-normal;bilirubin-2.8;calcium-0.7. he is taking hepamerz capsules with lactyhep as the laxative. though has not had any motions since 2-3 days with no control over his bladder . what do we do now? do we need to bring him to delhi or can his treatment be done in patna? do we need to get him hospitalized?
Asked On : Tue, 25 Dec 2012
Answers:  1 Views:  70
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Gastroenterologist 's  Response
Hello, paramita.chatterjee,
Sorry to hear about your father-in-law's diagnosis. I am not sure what
the underlying cause of his cirrhosis was. Here in Western world, mostly
alcohol is responsible for majority of cases. Other are caused by Hepatitis
Type-B or Type-C . We are seeing a lot more Hep_C here and fortunately
there is a lot of advance regarding early diagnosis and treatment and even
cure for this. Your father-in-law's blood work actually does not look very
serious. With a Bilirubin level 2.8 mg/dl it is mildly elevated. His Hb, level,
white cell count are low but his platelet count is still good.
If he does not have a very distended abdomen or markedly swollen legs,
then he probably does not have severe "Portal Hypertension" which
could cause enlarged veins in the esophagus and stomach and lead to
massive bleeding and liver coma. From the blood picture it does not
appear to be that case. He still may be having slow blood loss if he has
esophgeal varices (Enlarged veins) from irritation.
He needs to have his stool checked for hidden blood and if he has black
stools, he needs endoscopy to look inside the esophagus and stomach.
If he has any signs of active bleeding, he needs to be hospitalized and
may require blood transfusion and treatment for those veins. This
is done by specialists. If your town does not have experts then New Delhi
a university hospital may be a good choice.
Hepamerz is L-Ornithine-1-Aspartate helpful to heal the liver.
I am not sure if Lactyhep syrup has lactulose which is a laxative and helps
to get rid of ammonia build up in the blood that leads to liver coma.
If you father-in-law has any signs of altered mental status like feeling
sleepy after eating high protein foods, that may be an indication for
"Hepatic Encephalopathy" in different stages. Neomycin and Lactulose
and more recently Rifaximin are helpful in treatment.
You can discuss all of these with his doctor.
I wish him well.
Answered: Wed, 26 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor